Alabama, 2012Flash Flooding and Hail in Alabama, September 3 to 4, 2012
September 3 to 4, 2012 · NWS BMX · 18 events in 10 counties and zones
The remnants of Hurricane Issac brought heavy rainfall and flash flooding to Central Alabama during the first week of September. Hurricane Issac made landfall along the southeastern Louisiana coast late Tuesday, August 28 and slowly tracked northwestward through Louisiana and Arkansas for several days before turning to the east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Issac brought heavy rainfall and flash flooding to Central Alabama during the first week of September. Hurricane Issac made landfall along the southeastern Louisiana coast late Tuesday, August 28 and slowly tracked northwestward through Louisiana and Arkansas for several days before turning to the east. The remnant upper level trough associated with Issac crossed Alabama on Monday and Tuesday, September 3 and 4. Within a moist airmass (precipitable water values over 2.00 inches), clusters of thunderstorms trained across the same areas, resulting in flash flooding and wind damage on September 3. Although storm intensity and rainfall rates weakened overnight, thunderstorms continued to develop along a convergent boundary across west Central Alabama. After sunrise on September 4, storms re-intensified and flash flooding occurred at several locations which had rainfall for much of the night. As the upper level trough axis pushed into the area, the thunderstorm clusters shifted south of the area by midday.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 3, 10:47 AM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 3, 10:47 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 AM CDT MON SEP 3 2012
.UPDATE...
UPDATES ALL AROUND.
&&
.DISCUSSION...
WILL ISSUE ANOTHER PUBLIC FORECAST UPDATE BY THE TOP OF THE HOUR TO
FRESHEN UP THE FORECAST A BIT FOR THE AFTERNOON.
/61/
&&
.AVIATION...
18Z TAF DISCUSSION.
PRECIP HAS ENDED FOR NOW AT TCL...BHM...AND EET...AND THE BACK EDGE
OF THE RAIN SHOULD REACH ANB BY THE 18Z TAF VALID TIME. LOOKS LIKE
THE MAIN AREAS OF CONVECTION MAY ACTUALLY MISS BOTH MGM AND TOI...
ALTHOUGH WILL HAVE TO LOOK OUT FOR STORMS FILLING IN AND EXPANDING
IN COVERAGE AS THE AFTERNOON ROLLS ALONG. THERE IS ALSO A CHANCE
THAT THERE MAY BE SOME RE-DEVELOPMENT OF SHOWERS/STORMS BACK WEST OF
I-65. ALTHOUGH THE MODELS ARE IN FAVOR OF THIS...I GET A SENSE THAT
THE RAIN HAS ENDED IN MOST AREAS (ALL BUT THE EAST AND SOUTHEAST)
UNTIL AT LEAST TOMORROW AFTERNOON.
THERE'S SOME DRY AIR TRYING TO WORK IN FROM THE WEST...IN THE WAKE
OF THE MORNING RAIN AREA. THIS WILL PROBABLY HELP TO GET/KEEP
TCL...EET...AND BHM IN THE VFR CATEGORY FOR A WHILE THIS AFTERNOON
AND EVENING. BUT ALL SIGNS POINT TO LOW CLOUD AND FOG DEVELOPMENT
ONCE AGAIN LATE TONIGHT INTO EARLY TUESDAY MORNING.
/61/
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 3, 11:58 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 PM CDT MON SEP 3 2012
ALZ011>015-017>050-041800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1258 PM CDT MON SEP 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS...WITH DAMAGING WINDS AND ISOLATED TORNADOES...
ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL ALABAMA. THE
TIME WITH THE HIGHEST SEVERE STORM THREAT IS FROM FROM 5 PM UNTIL
MIDNIGHT. THE AREA WITH GREATEST SEVERE STORM THREAT...INCLUDING A
SLIGHTLY ENHANCED TORNADO RISK...IS ROUGHLY FROM THE CITIES OF
ONEONTA...SYLACAUGA...AND MONTGOMERY...WESTWARD TO THE MISSISSIPPI
STATE LINE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Sep 3, 1:43 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT MON SEP 3 2012
ALZ045-047-048-032045-
LEE AL-MACON AL-RUSSELL AL-
243 PM CDT MON SEP 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL...MACON AND
SOUTHERN LEE COUNTIES UNTIL 345 PM CDT...
AT 239 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GRIFFEN MILL TO MILSTEAD...
AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
TUSKEGEE...
SMITHS...
PHENIX CITY...
FRANKLIN...
TUSKEGEE NATIONAL FOREST...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3224 8502 3224 8585 3245 8591 3248 8585
3249 8588 3250 8580 3257 8579 3263 8508
3259 8507 3252 8500 3245 8499 3244 8496
3233 8500 3231 8494 3226 8489
TIME...MOT...LOC 1943Z 286DEG 26KT 3256 8528 3245 8587
61Event by event
8 thunderstorm wind, 7 flash flood, 2 heavy rain, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Hale
- When
- September 3, 2:13 PM CST
- Where
- Hale County, 1.56 mi SSE of Powers
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.949, -87.622
At least 5 trees were reported down on Highway 69 south of Moundville.
Heavy Rain, Lee
- When
- September 3, 2:25 PM CST to 4:25 PM CST
- Where
- Lee County, 1.35 mi WNW of Smiths Station
- Reported by
- Public
- Coordinates
- 32.540, -85.100
Approximately 5 to 6 inches of standing water was reported over several roads in Smiths Station.
Thunderstorm Wind, Perry
- When
- September 3, 3:04 PM CST
- Where
- Perry County, 2.15 mi SSW of Heiberger
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.720, -87.290
Several trees were reported down at the intersection of Highway 5 and Country Road 16, north of Marion.
Thunderstorm Wind, Dallas
- When
- September 3, 4:00 PM CST
- Where
- Dallas County, 1.38 mi N of Selma
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.420, -87.020
Numerous trees and powerlines were reported down in downtown Selma. At least five structures had minor roof damage.
Heavy Rain, Jefferson
- When
- September 3, 4:30 PM CST to 5:30 PM CST
- Where
- Jefferson County, 0.9 mi NW of West End
- Reported by
- Amateur Radio
- Coordinates
- 33.490, -86.880
Three inches of flowing water was reported at Avenue U and Five Points West.
Thunderstorm Wind, Hale
- When
- September 3, 6:20 PM CST
- Where
- Hale County, 0.58 mi W of Wedgeworth
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.800, -87.760
Approximately a half dozen trees were reported down near the intersection of Highway 60 and Highway 14.
Flash Flood, Hale
- When
- September 3, 6:25 PM CST to 11:59 PM CST
- Where
- Hale County, 5.64 mi SSW of Hogglesville to 4.57 mi SW of Hogglesville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.780, -87.520
Several roads north of Greensboro were closed due to over 6 inches of flowing water over the roadways. These roads include Highway 25, County Road 32, and County Road 85.
Thunderstorm Wind, Pickens
- When
- September 3, 8:00 PM CST
- Where
- Pickens County, 2.82 mi NNE of Reform
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 33.420, -88.010
Trees were reported down across State Road 17, north of Reform.
Thunderstorm Wind, Greene
- When
- September 3, 8:10 PM CST
- Where
- Greene County, 2.66 mi N of Eutaw
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.868, -87.878
Trees were reported down along Highway 7, just northeast of Eutaw.
Thunderstorm Wind, Pickens
- When
- September 3, 8:12 PM CST
- Where
- Pickens County, 2.37 mi SSE of Palmetto
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.450, -87.960
Trees were reported down on County Road 3.
Flash Flood, Tuscaloosa
- When
- September 3, 8:45 PM CST to 9:45 PM CST
- Where
- Tuscaloosa County, 0.69 mi N of Duncanville to 0.57 mi N of Duncanville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.060, -87.450
South Sandy Road at Highway 85 was closed due to water flowing over the roadway.
Hail, Pickens
- When
- September 3, 8:50 PM CST
- Where
- Pickens County, Reform
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.380, -88.020
Thunderstorm Wind, Pickens
- When
- September 3, 8:50 PM CST
- Where
- Pickens County, 0.58 mi E of Reform
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.380, -88.010
Trees were reported down along Highway 82 in downtown Reform. One structure was also damaged in the area and a small aircraft was overturned inside a hangar in the airport.
Flash Flood, Pickens
- When
- September 3, 9:00 PM CST to September 4, 3:00 AM CST
- Where
- Pickens County, Gordo to 0.41 mi W of Gordo
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.320, -87.900
Approximately 7 to 10 inches of water was reported covering Highway 82 in downtown Gordo. The bridges at 1st Avenue East and Ben Elmore Road were washed out. Also, twenty-five families had to be evacuated from their homes in the area.
Flash Flood, Tuscaloosa
- When
- September 3, 9:30 PM CST to 11:30 PM CST
- Where
- Tuscaloosa County, Elrod to 0.12 mi E of Elrod
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.250, -87.800
Heavy rainfall fell for several hours in the Elrod community, leading to Park Road being washed out.
Flash Flood, Lowndes
- When
- September 4, 6:00 AM CST to 10:00 AM CST
- Where
- Lowndes County, 2.44 mi WNW of Ft Deposit to 1.75 mi WNW of Ft Deposit Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.990, -86.620
Heavy rainfall led to several roads becoming impassable, including County Road 37, County Road 79, and Knights Place Road.
Flash Flood, Bibb
- When
- September 4, 7:00 AM CST to 12:00 PM CST
- Where
- Bibb County, 0.38 mi SSW of Brent to 0.46 mi S of Fairdale
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.925, -87.172
Several roads in the Brent and Centerville area were impassable due to over 6 inches of flowing water completely covering the roadways. These roads included Highway 5 in Brent and Four Points; and Heritage Road, Park Drive and Patrige Drive in Centerville. Bibb Supply and Valley Foods suffered water damage due to the flash flooding.
Flash Flood, Dallas
- When
- September 4, 8:20 AM CST to 2:20 PM CST
- Where
- Dallas County, 2.07 mi N of Selma to 1.6 mi NNW of Selma
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.430, -87.020
A measured rainfall total of 9.64 inches fell in a few hours in Selma. Several roadways in Selma were impassable or washed out due to the excessive rainfall. Roadways that were completely washed out were County Road 403, County Road 412, County Road 428 and County Road 4. Estimated damage costs due to the roads being washed out was $728,514. Several structures sustained water damage, including Brantley Elementary School, Sherwin Williams, Rice Bank, and the Victor Nissan. Estimated property damage from structures was $365,000.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Louisiana, September 3, 20121 death · 1 injured · 1 event
- Flash Flooding and Damaging Wind in California, September 3 to 5, 2012$217,000 · 70 kt wind · 4 events
- Tornado in Delaware, September 3, 20122 injured · $100,000 · EF0 · 1 event
- Flash Flood and Hail in Mississippi, September 3 to 4, 2012$50,000 · 1 in hail · 10 events
- Excessive Heat in Oklahoma, September 3 to 7, 20125 injured · 2 events
- Flash Flooding in Arizona, September 3, 2012$50,000 · 2 events
- Hail and Damaging Winds in Michigan, September 3, 2012$12,000 · 60 kt wind · 8 events
- Hail and Damaging Wind in South Dakota, September 3, 20121.25 in hail · 8 events
- Hail and Damaging Wind in South Dakota, September 3, 20121.5 in hail · 7 events
- Flash Flooding in Pennsylvania, September 3, 20125 events
- Flash Flooding and Damaging Wind in North Carolina, September 3, 201250 kt wind · 4 events
- Damaging Winds in North Carolina, September 3, 201250 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414554, 414555, 414556, 414558, 414559, 414560, 414561, 414562, 414564, 414563, 414567, 414571, 414573, 414579, 414584, 415389, 415390, 415391.